Cold/Wind Chill, Broome
- When
- December 14, 2:00 AM EST to 9:00 AM EST
- Where
- Broome forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
A large area of high pressure centered over southeast Canada brought arctic cold air to the area. Morning low temperatures were almost all below zero, with most between 5 below and 15 below zero.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A large area of high pressure centered over southeast Canada brought arctic cold air to the area. Morning low temperatures were almost all below zero, with most between 5 below and 15 below zero. Dozens of airports and cooperative stations broke the record low temperature for the day. Calm to light winds and snow cover helped the temperatures get as cold as they did. These were the coldest temperatures of the season up to this point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 13, 10:40 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1040 PM EST TUE DEC 13 2005 .SHORT TERM (TNGT-THU)... UPDATE TO DROP TEMPERATURES A LITTLE MORE. TEMPS RUNNING FROM A HIGH OF AROUND PLUS 10 IN AND AROUND AVP TO 7 BELOW IN DELAWARE AND BRADFORD COUNTIES. REST OF FORECAST LOOKS FINE WITH LIGHT TO CALM WINDS AND CLEAR SKIES. A FEW CLOUDS IN FINGER LAKES WILL NOT AMOUNT TO MUCH DUE TO DRY AIR AND DISTANCE FROM LAKE ONTARIO WITH THE LIGHT FLOW. TAC SFC HIGH PRES RDG WILL BE OVER THE RGN TNGT WITH XCLNT RADIATIONAL COOLING CONDITIONS. TEMPS WILL BE AT LEAST AS COLD AS LAST NGT, AND PRBLY A FEW DEG COLDER. LINGERING LAKE CLDS ACRS THE FINGER LAKES SHUD GRADUALLY DSPT. MINS GNRLY 0 TO 10 BLO MOST AREAS...AND RECORDS AT SYR/BGM/AVP ARE IN JEOPARDY (SYR - ZERO IN 1989 BGM - ZERO IN 1976 AVP - 2 ABOVE IN 1976). WELL SEE PLENTY OF SUNSHINE ON WED WITH MAXES A FEW DEG WARMER THAN TDA, THEN SOME PATCHY HIGH CLDS TMRW NGT IN ADVANCE OF OUR NXT STORM. SOME DIFFS IN THE MDLS WITH THIS SYSTEM FOR LATE THU INTO FRIDAY. GFS IS THE COLDER MDL, AND FROM OUR VIEWPOINT IS PREFERRED OVER THE WARMER NAM. BROUGHT CHC/LIKELY POPS INTO CNTRL AND WRN ZONES DURING THE AFTN, BUT IT APPEARS THE PCPN WILL HOLD OFF UNTIL AFTER 00Z FRI ACRS THE WRN CATSKILLS. WELL ISSUE A SPS INDICATING POTNL FOR WINTERY WX WITH THIS PCKG. WANT TO BUY AS MUCH TIME AS PSBL WITH THIS COMPLICATED SYSTEM BEFORE ISSUNG WATCHES...FEELING HERE IS THAT WE COULD HOLD OFF TIL WED AFTN WITH THE WATCHES, AND THEN GO TO WARNINGS (OR ADVISORIES) ON THE WED MID SHIFT, FOR A LATE 1ST PD/2ND PD EVENT. BUT IF MDLS ARE CONSISTENT, ISSUING THE WATCH ON TNGTS MID SHIFT IS ALSO A PSBLTY. && .AVIATION (14/00Z - 15/00Z)... VFR CONDITIONS, WITH GENERALLY CLEAR SKIES AND LIGHT WINDS, ARE EXPECTED THROUGHOUT THIS PERIOD. THE ONLY SMALL FLY IN THE OINTMENT ARE SOME LAKE CLOUDS HOVERING NEAR THE SOUTH SHORE OF LAKE ONTARIO. LIGHT WIND FLOW AND VERY DRY AIR MASS SUGGESTS THAT THESE CLOUDS WILL STAY OUT OF KSYR OVERNIGHT...BUT THERE IS A SMALL PROBABILITY THAT THEY WILL BRUSH THIS TERMINAL WITH 3000-4000 FT CEILINGS FOR A BRIEF TIME BEFORE 12Z. -MJ && .LONG TERM (THURSDAY NIGHT-FRIDAY)... A COMPLEX STORM SYSTEM WILL BRING BEST CHCS FOR PRECIP WITH MIXED PRECIPITATION THURSDAY NIGHT INTO FRIDAY. MODEL DIFFS SOMEWHAT WITH TIMING, BUT MORE SO WITH TEMPERATURES AND THEREFORE PRECIPITATION TYPE. AT THIS POINT, THE NAM IS THE WARMEST MODEL, BRINGING THE 0C 850 ISOTHERM ALL THE WAY INTO CENTRAL NEW YORK AT 0Z FRIDAY, WHILE THE GFS HAS THE 0C LINE AT THE MASON DIXON LINE, BRIEFLY BRINING IT NORTHWARD INTO CENTRAL NEW YORK OVERNIGHT. NAM IS QUITE A BIT WEAKER WITH SFC LOW DEVELOPMENT NEAR NYC AT 12Z FRIDAY, NOT ALLOWING COLDER AIR TO BE DRAWN IN FROM THE WEST. THIS FAR OUT AND WITH SO MUCH UNCERTAINTY, WILL GO WITH MIXED PRECIP THURS NIGHT FOR MOST OF THE FA, THEN BACK TO ALL SNOW ON FRIDAY. THE POSITION OF SFC LOW AND WITH THE 700MB LOW CLOSING OFF OVER NYS, MAY BE TOO LATE FOR FA TO RECEIVE SIGNIFICANT SNOWFALL. STILL HAVE ONE OR TWO MODEL RUNS BEFORE WATCH DECISIONS NEED TO BE MADE. OTHERWISE, THE REMAINDER OF THE EXTENDED PERIOD WILL FEATURE SOME SNOW SHOWERS WITH CHCS FOR LAKE EFFECT SNOW SHOWERS AS WELL. && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...SPS ISSUED FOR POTNL WINTER STORM THU NGT/FRI. .PA...SPS ISSUED FOR POTNL WINTER STORM THU NGT/FRI. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 246 AM EST TUE DEC 13 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-140800- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 246 AM EST TUE DEC 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COMPLEX AREA OF LOW PRESSURE WILL AFFECT THE REGION THURSDAY AFTERNOON THROUGH FRIDAY AND BRING SNOW TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THURSDAY NIGHT, THE SNOW COULD MIX WITH OR CHANGE TO SLEET AND FREEZING RAIN IN THE SUSQUEHANNA REGION, CATSKILLS, POCONOS AND THE REST OF NORTHEAST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 900 PM EST TUE DEC 13 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141100- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA- LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE- SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE- STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES- 900 PM EST TUE DEC 13 2005 ...ANOTHER ROUND OF WINTRY WEATHER IS LIKELY THURSDAY NIGHT AND FRIDAY... A COMPLEX STORM SYSTEM WILL APPROACH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA LATE THURSDAY AND THURSDAY NIGHT. SNOW ASSOCIATED WITH THIS STORM IS EXPECTED TO SPREAD ACROSS THE REGION LATE THURSDAY AFTERNOON INTO THURSDAY EVENING. SLEET MAY MIX WITH THE SNOW ON THURSDAY NIGHT, WITH THE POSSIBILITY OF FREEZING RAIN ACROSS NORTHEAST PENNSYLVANIA. THE MIXED PRECIPITATION IS EXPECTED TO CHANGE BACK TO ALL SNOW ON FRIDAY. DUE TO THE COMPLEX NATURE OF THIS STORM, IT IS TOO EARLY TO ACCURATELY PREDICT THE SNOW AND ICE AMOUNTS EXPECTED. THIS STORM HAS THE POTENTIAL TO PRODUCE HAZARDOUS TRAVEL CONDITIONS, DUE TO SIGNIFICANT SNOW AND ICE ACCUMULATIONS THURSDAY NIGHT AND FRIDAY. IF THE OCCURRENCE OF A MAJOR WINTER STORM BECOMES MORE CERTAIN, THEN WINTER STORM WATCHES WOULD BE ISSUED WITH LATER FORECASTS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS POTENTIAL WINTER STORM. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST UPDATES, OR VISIT OUR WEBSITE AT WEATHER.GOV. RHB/MJ
The national radar mosaic for the moment the first event began.
18 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488546, 5488547, 5488548, 5488549, 5488550, 5488551, 5488552, 5488553, 5488554, 5488555, 5488556, 5488557, 5488558, 5488559, 5488560, 5488561, 5488562, 5488563.